The Diabetes Forum Support Community For Diabetics Online banner
1 - 11 of 11 Posts

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #1 ·
I am a T1D with IR. I used Avandia for almost 12 years for my IR.There were no side effects and it was a very effective for me. Avandia has a bad reputation for causing some users to have heart problems. My doctor refuses to renew my prescription. He has me taking Actos now. I have used Actos for 3 months and have gained 9 pounds. There is also some swelling in my ankles and hands, even though I use water pills. My waist size has increased 1.5 inches. My research shows that some Actos users experience weight gain, and some have experienced congestive heart failure. My total daily insulin dosage is 20% higher than when I was on Avandia, and my IR is not as well controlled. My doctor still refuses to let me continue Avandia.

I have seen several T1D's with IR online say they use Metformin for their IR, and it has been very successful. My doctor insists that Met is for T2D and that it would work only temporarily for me, and not as well as Actos. I disagree. What do you think, and what would you do about this? I want to stop Actos immediately!!! :mad:
 

·
Registered
Joined
·
24,394 Posts
Well Richard . . . you know ME - I'd be telling that doc he needs an attitude adjustment! Just his notion that metformin is strictly for T2s is indicative of his lack of knowledge. Metformin is for INSULIN RESISTANCE regardless of type, and you both know you have IR.

This looks SO much like he's just covering his backside, by withdrawing a drug which has served you well for TWELVE years! My suggestion would be to shop around for a new doc, but that may not be practical. For sure it isn't practical that you're being deprived of proper meds that you KNOW will work, by an intractable doctor.
 

·
Registered
Joined
·
1,590 Posts
Ask him what is the harm in letting you try it. Metformin is for IR...I would think it would work no matter what your type. My endo would not even prescribe Actos for me when I asked about it because of the fluid retention and weight gain.
 

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #4 ·
Thanks Shanny and Pam. The doc involved is an internist. He has been my doc for 34 years and has been very good as a GP. He has many diabetic patients, but he seem to be poorly informed on this issue.

He has T2 himself, even though he is not overweight. He took Avandia, but is now taking Actos. He never used Met. I don't know why he thinks Met would not be as good as Actos for me.

I have a young endo in another county who is supposed to call me tomorrow. She has been very cooperative for the 2 years I have known her. She listens and almost always agrees with what I want. She is very impressed with my lab reports and my records of my daily control. I think she will let me use Met. I am thinking about Extended Release Met.
 

·
Registered
Joined
·
297 Posts
I am a Type 2, but on insulin and now have added Metformin. My insulin use has declined slightly as of now, and my fasting BG readings are doing much better.

I am using the extended release and have had none of the gastro problems many have had with the other form. I take with food which may help. Just be prepared for some problems in case, but the severity should be much less if at all. It took about two weeks for it to really take effect and the one bad experience I had was not stopping for a couple weeks before a colonoscopy and then I developed severe diahrrea. I should have also waited a week also before restarting after the procedure. That is the only side effect I have had.

Both the surgeon for the colonoscopy and my endo gave me the what for and warned me not to do that again. I have another in about 2 years 6 months.

Good luck and I know several Type 1's that are taking Metformin.
 

·
Registered
Joined
·
2,771 Posts
I am a T1D with IR. I used Avandia for almost 12 years for my IR.There were no side effects and it was a very effective for me. Avandia has a bad reputation for causing some users to have heart problems. My doctor refuses to renew my prescription. He has me taking Actos now. I have used Actos for 3 months and have gained 9 pounds. There is also some swelling in my ankles and hands, even though I use water pills. My waist size has increased 1.5 inches. My research shows that some Actos users experience weight gain, and some have experienced congestive heart failure. My total daily insulin dosage is 20% higher than when I was on Avandia, and my IR is not as well controlled. My doctor still refuses to let me continue Avandia.

I have seen several T1D's with IR online say they use Metformin for their IR, and it has been very successful. My doctor insists that Met is for T2D and that it would work only temporarily for me, and not as well as Actos. I disagree. What do you think, and what would you do about this? I want to stop Actos immediately!!! :mad:
Richard, I was on Actos for a little over a year and it did make me gain weight. When I was in the hospital, my feet looked like balloons and my doctor thought it was time to DC it, I was happy to get off of it and am takimg 1000 mg of Met ER and I have no problems with the ER version of the drug. My feet are now normal size and no swelling. I understand that you have different needs because you are type 1. I know that you were fine on being on Avandia, I hope your doctor is listening to what you want.
 

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #7 ·
Thanks Breeze, my endo put a RX in the mail today for Met ER. I will start using it, probably Sat morning. Met ER 500 at dinner, then 2x after adjusting, at breakfast and dinner. Stopping Actos the day I start Met. I hope I lose the 9 lbs and the swelling by the end of April.
 

·
Registered
Joined
·
2,771 Posts
Thanks Breeze, my endo put a RX in the mail today for Met ER. I will start using it, probably Sat morning. Met ER 500 at dinner, then 2x after adjusting, at breakfast and dinner. Stopping Actos the day I start Met. I hope I lose the 9 lbs and the swelling by the end of April.
Richard, I think you may be able to drop some of that weight and swelling. It took about 3 weeks for the swelling in my feet to go away and I continue to loose several pounds per month. Hopefully you can drop that 9 pounds and good luck with Metformin ER. :)
 

·
Registered
Joined
·
221 Posts
I am a T1D with IR. I used Avandia for almost 12 years for my IR.There were no side effects and it was a very effective for me. Avandia has a bad reputation for causing some users to have heart problems. My doctor refuses to renew my prescription. He has me taking Actos now. I have used Actos for 3 months and have gained 9 pounds. There is also some swelling in my ankles and hands, even though I use water pills. My waist size has increased 1.5 inches. My research shows that some Actos users experience weight gain, and some have experienced congestive heart failure. My total daily insulin dosage is 20% higher than when I was on Avandia, and my IR is not as well controlled. My doctor still refuses to let me continue Avandia.

I have seen several T1D's with IR online say they use Metformin for their IR, and it has been very successful. My doctor insists that Met is for T2D and that it would work only temporarily for me, and not as well as Actos. I disagree. What do you think, and what would you do about this? I want to stop Actos immediately!!! :mad:
Your doctor is misinformed. Tell him that you know a lot of people wth type 1 who take metformin along with insulin and it helps them. Tell him you want to try it and see how it goes. If it doesn't work after a few months then you can try something else. At least he should let you try it. Doctors sometimes forget that it is possible to think outside the box. I hope your doctor changes his mind. If a drug made me gain weight like that I would be dumping it down the toilet.
 

·
Registered
Joined
·
221 Posts
Your doctor is misinformed. Tell him that you know a lot of people wth type 1 who take metformin along with insulin and it helps them. Tell him you want to try it and see how it goes. If it doesn't work after a few months then you can try something else. At least he should let you ry it. Doctors sometimes forget that it is possible to think outside the box. I hope your doctor changes his mind. If a drug made me gain weight like that I would be dumping it down the toilet.
Hi Richard,
I just saw that you had already started the Metformin XR. Glad to hear that. Let us know how it works for you.
 

·
Registered
Joined
·
3,024 Posts
Discussion Starter · #11 ·
Thanks deafmack, I have taken Met for several days now with very little side effects. My BG is very stable, but that is partially due to the Actos still having some effect. It takes Met about 3 weeks to take full effect, and about 3 weeks for Actos to no longer have any effect.
 
1 - 11 of 11 Posts
Top